Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 37, NWS Honolulu, HI

May 5, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 5, 2013, 9:21 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 5, 2013, 9:21 AM HST (19:21 UTC)
Expired
May 6, 2013, 9:18 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WWHW70 PHFO 051921
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
921 AM HST SUN MAY 5 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT...

.AN UPPER TROUGH PASSING OVER THE AREA WILL BRING STRONG AND GUSTY
WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA. 

HIZ028-060830-
/O.NEW.PHFO.WI.Y.0037.130505T1921Z-130506T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
921 AM HST SUN MAY 5 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...WEST TO NORTHWEST 30 TO 40 MPH WITH LOCALIZED GUSTS OVER
  50 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
3 follow-up statements
048 
WWHW70 PHFO 060138
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST SUN MAY 5 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TONIGHT...

.AN UPPER TROUGH PASSING OVER THE AREA WILL BRING STRONG AND
GUSTY WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA.

HIZ028-061400-
/O.CON.PHFO.WI.Y.0037.000000T0000Z-130506T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
338 PM HST SUN MAY 5 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...WEST TO NORTHWEST 30 TO 40 MPH WITH GUSTS OVER 50 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
445 
WWHW70 PHFO 061336
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST MON MAY 6 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH THIS
AFTERNOON...

.AN UPPER TROUGH PASSING OVER THE AREA WILL BRING STRONG AND
GUSTY WINDS TO THE BIG ISLAND SUMMITS.

HIZ028-070245-
/O.EXT.PHFO.WI.Y.0037.000000T0000Z-130507T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 AM HST MON MAY 6 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST TO NORTHWEST 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
624 
WWHW70 PHFO 061918
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
918 AM HST MON MAY 6 2013

HIZ028-062030-
/O.CAN.PHFO.WI.Y.0037.000000T0000Z-130507T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
918 AM HST MON MAY 6 2013

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW ADVISORY CRITERIA AT THE SUMMITS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 5, 7:40 AM HST, 1 hour 41 minutes earlier.

Area forecast discussion, May 5, 7:40 AM HST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
740 AM HST SUN MAY 5 2013

.UPDATE...
UPDATED FORECASTS FOR TODAY TO INCLUDE SLIGHT CHANCE OF
THUNDERSTORMS FOR OAHU AND MAUI COUNTY AND ADJACENT WATERS...AND
TO GENERALLY INCREASE RAIN CHANCES OVER THE CENTRAL PORTION OF THE
ISLAND CHAIN...ESPECIALLY THIS MORNING. WINDS ARE ON THE INCREASE
OVER THE BIG ISLAND SUMMITS...AND IF CURRENT TRENDS CONTINUE...THE
FORECAST MAY NEED TO BE UPDATED FOR A WIND ADVISORY.

&&

.SYNOPSIS...
A FRONT NEAR KAUAI WILL MOVE EAST OVER OAHU AND MAUI TODAY...
BRINGING CLOUDY AND SHOWERY WEATHER...AND THE THREAT OF LOCALLY
HEAVY SHOWERS...TO MOST ISLANDS. THE FRONT IS EXPECTED TO STALL AND
GRADUALLY DISSIPATE NEAR MAUI AND THE BIG ISLAND ON MONDAY AND
TUESDAY. PREVAILING WEAK SOUTHEASTERLY WINDS AHEAD OF THE FRONT AND
LIGHT NORTHERLY WINDS BEHIND THE FRONT WILL ALLOW LOCAL SEA BREEZES
TO PRODUCE CLOUD BUILD UPS AND SCATTERED SHOWERS...MAINLY ACROSS
INTERIOR AND LEEWARD SECTIONS OF THE INDIVIDUAL ISLANDS DURING THE
AFTERNOON AND EARLY EVENING HOURS.

&&

.DISCUSSION...
A WEAK SURFACE FRONTAL BOUNDARY APPEARS TO BE IN THE VICINITY OF OF
KAUAI EARLY THIS MORNING BASED ON SURFACE OBSERVATIONS...RADAR DATA
AND SATELLITE IMAGERY. THE RADAR REFLECTIVITY DATA ALSO SUGGESTS
THAT A MESOSCALE LOW EMBEDDED WITHIN THE FRONT MAY BE MOVING SLOWLY
EASTWARD JUST SOUTH OF THE KAUAI COAST. SCATTERED SHOWERS AHEAD OF
AND ALONG THE EASTWARD MOVING FRONTAL BOUNDARY CONTINUE OVER THE
COASTAL WATERS IN THE VICINITY OF KAUAI COUNTY AND OAHU. ADDITIONAL
LOW CLOUDS AND SHOWERS ARE IN THE VICINITY OF EAST MAUI AND THE
NORTHERN BIG ISLAND. IN FACT...PERSISTENT MODERATE TO LOCALLY HEAVY
RAINFALL OVER PARTS OF THE KOHALA DISTRICT ON THE BIG ISLAND
REQUIRED THE ISSUANCE OF FLOOD ADVISORIES FOR THE SECOND NIGHT IN
ROW STARTING SATURDAY EVENING. THE FLOOD ADVISORIES WERE FINALLY
CANCELLED A COUPLE OF HOURS AGO AFTER THE HEAVIEST SHOWERS MOVED
OFFSHORE. THE CLOSE PROXIMITY OF THE FRONT TO THE ISLANDS IS ALSO
MAINTAINING A LIGHT WIND REGIME ACROSS THE FORECAST AREA.

WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGHING NORTH NORTHEAST OF
THE STATE. THERE ALSO APPEARS TO BE AN UPPER LEVEL SHORT WAVE TROUGH
DIGGING IN NORTH OF THE STATE. THIS VERIFIES OUTPUT FROM THE
FORECAST MODELS...WHICH INDICATED THIS TYPE OF UPPER LEVEL SYSTEM
WOULD MOVE TOWARD THE ISLANDS FROM THIS MORNING INTO TONIGHT. THE
DYNAMIC SUPPORT PROVIDED BY THIS FEATURE APPEARS TO BE PROPELLING
THE SURFACE FRONTAL BOUNDARY SLOWLY EASTWARD. BOTH THE GFS AND ECMWF
MODELS ALSO INDICATE A SURFACE LOW WILL DEVELOP NORTH NORTHEAST OF
THE STATE...WHICH APPEARS TO BE ASSOCIATED WITH THIS SHORT WAVE
TROUGH. IT IS POSSIBLE THE MESOSCALE LOW NEAR KAUAI MAY BE PART OF
THIS CYCLOGENESIS PROCESS.

IN ADDITION TO THE DYNAMIC SUPPORT PROVIDED BY THE UPPER LEVEL
TROUGHING IN THE VICINITY OF THE ISLANDS...THERE CONTINUES TO BE
RELATIVELY COOL AIR ALOFT. THIS CONTINUES TO CONTRIBUTE TO THE
RELATIVELY UNSTABLE ATMOSPHERIC CONDITIONS. WITH AMPLE LOW-LEVEL
MOISTURE...AS EVIDENCED BY THE PRECIPITABLE WATER VALUES OF 1.8
INCHES AT LIHUE AND 1.3 INCHES AT HILO IN THE EARLY MORNING BALLOON
PROFILES...CONDITIONS WILL CONTINUE SUPPORT THE DEVELOPMENT OF
SHOWERS THROUGH TODAY ACROSS MOST OF THE STATE. WITH THE FRONTAL
BOUNDARY IN THE VICINITY OF KAUAI...SHOWERS WILL LIKELY REMAIN MOST
ACTIVE OVER THE WESTERN ISLANDS THIS MORNING DUE TO THE MORE FOCUSED
VERTICAL LIFT ASSOCIATED WITH THIS FEATURE.

THE GFS AND ECMWF FORECAST MODELS HAVE SOME TIMING DIFFERENCES ON
THE FRONTAL MOVEMENT...SO THERE CONTINUES TO BE SOME UNCERTAINTY IN
HOW FAR EASTWARD THE FRONT WILL PROGRESS DUE TO THE WEAK UPPER
LEVEL FORCING AND LOCAL ISLAND-SCALE INFLUENCES...SUCH AS THE
MOUNTAINOUS TERRAIN ON THE INDIVIDUAL ISLANDS.

AS THE FRONT CONTINUES TO SHIFT EASTWARD...EXPECT SOME STABILIZATION
OF THE ATMOSPHERE TO BEGIN OVER KAUAI COUNTY LATER TODAY.
OTHERWISE...THE OVERALL WEATHER PATTERN ACROSS THE REMAINDER OF THE
ISLAND CHAIN IS EXPECTED TO BE SOMEWHAT SIMILAR TO THE DAYTIME HOURS
ON SATURDAY. IN THIS DIURNAL WEATHER PATTERN...LOCAL SEA BREEZE
CIRCULATIONS DEVELOP WHICH PRODUCE CLOUD BUILD UPS AND SCATTERED
SHOWERS MAINLY ACROSS INTERIOR AND LEEWARD SECTIONS OF THE
INDIVIDUAL ISLANDS DURING THE AFTERNOON AND EARLY EVENING HOURS.
WITH RELATIVELY HIGH LOW-LEVEL MOISTURE VALUES AND SOMEWHAT UNSTABLE
ATMOSPHERIC CONDITIONS...THERE COULD ALSO BE PERIODS OF LOCALLY
HEAVY DOWNPOURS...ESPECIALLY THIS AFTERNOON. THE CURRENT FORECAST
ALSO KEEPS A MENTION OF LOCALLY HEAVY SHOWERS ACROSS MAUI COUNTY AND
THE LEEWARD BIG ISLAND ON MONDAY AFTERNOON.

THE LATEST MODEL GUIDANCE INDICATES THE WEAK FRONTAL BOUNDARY WILL
STALL AND DISSIPATE OVER MAUI COUNTY BY MID-WEEK. THE MODELS ALSO
INDICATE ANOTHER WEAK FRONTAL BOUNDARY OR SHEAR LINE WILL MOVE
TOWARD THE ALOHA STATE FROM THE NORTHWEST. BASED ON THE GUIDANCE...
IT APPEARS THIS FEATURE MAY REACH THE NORTHERN ISLANDS...BUT IT IS
NOT CLEAR WHETHER IT WILL PUSH DOWN THE ISLAND CHAIN. REGARDLESS OF
HOW FAR SOUTH THIS FEATURE PROGRESSES...THE GUIDANCE APPEARS TO
AGREE THAT THE TRADE WINDS WILL EVENTUALLY RETURN AS SURFACE HIGH
PRESSURE BUILDS NORTH OF THE STATE TOWARD THE END OF THE NEW WORK
WEEK.

&&

.AVIATION...
MOIST UNSTABLE AIR MASS OVER THE ISLANDS IS RESULTING IN A VARYING
DEGREE OF SHRA THIS EARLY SUNDAY MORNING. SOME OF THE SHRA OVR THE
ADJ WATERS HAVE ATTEMPTED TO MOVE ONSHORE OF SEVERAL ISLANDS LIKE
KAUAI OAHU AND MAUI...WHILE THE PERSISTENT SHOWERS AFFECTING LEEWARD
KOHALA OF THE BIG ISLAND DURING THE EVENING...WERE FINALLY DRIVEN
OFF LAND AT 12Z AND INTO THE ADJ WATERS...DUE TO THE DEVELOPMENT OF
LOCAL LAND BREEZES. BASED ON CURRENT SFC OBS STATEWIDE...CLD BASES
ARE MOSTLY VFR. THIS MAY CHANGE AFTER SUNRISE WHEN THE LAND STARTS
HEATING UP LEADING TO AN ACTIVE SHRA DAY AND POSSIBLE WDSPRD MTN
OBSC. A FRONT CURRENTLY OVER KAUAI IS PROGGED TO EASE EWD TO OAHU
LATER TODAY MAKING OAHU AND MAUI COUNTIES THE FOCUS OF TODAY/S
WEATHER. EVEN THE BIG ISLAND MAY BE GETTING SOME ACTION THIS
AFTERNOON.

&&

.MARINE...
SMALL NORTHWEST...SOUTH AND SOUTHWEST SWELLS WILL CONTINUE TO BRING
MODEST SURF...AT BEST...ALONG EXPOSED SHORES OF THE ISLANDS THROUGH
THE FORECAST PERIOD. WITH SMALL SWELLS AND LIGHT WINDS IN THE
FORECAST...NO SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH
NEXT THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE/SYNOPSIS...BIRCHARD
DISCUSSION/MARINE...HOUSTON
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:26 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
May 5, 9:14 AM HSTFlash Flood WatchHFOHonolulu, Kalawao18 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.